Lightning, Colbert
- When
- June 5, 6:58 AM CST
- Where
- Colbert County, Muscle Shoals
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.750, -87.670
Lightning struck a tree and caught it on fire.
A mid level trough moved through north Alabama during the morning, producing heavy rainfall and a few reports of wind damage and flash flooding in northwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A mid level trough moved through north Alabama during the morning, producing heavy rainfall and a few reports of wind damage and flash flooding in northwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 5, 5:11 AM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 611 AM CDT WED JUN 5 2013 .UPDATE... FOR 12Z TAFS && .DISCUSSION... /ISSUED 332 AM CDT WED JUN 5 2013/ A BREAK DOWN OF THE OMEGA BLOCK UPPER FLOW PATTERN IS OCCURRING AS THE UPPER LOW OVER THE NORTHERN PLAINS EDGES EASTWARD AND THE UPPER LOW OVER NORTHERN QUEBEC MOVES OFF TO THE NORTHEAST. FURTHER WEST, AN UPPER LOW IS ROTATING AROUND THE GULF OF ALASKA WHILE A RIDGE BUILDS OVER THE CENTRAL ROCKIES. THE UPPER LOW MOVING ACROSS THE DAKOTAS AND GREAT LAKES WILL CONTINUE TO SEND MID-LEVEL SHORTWAVE TROUGHS ACROSS THE SOUTHEAST OVER THE NEXT COUPLE OF DAYS. THE FIRST ONE IS JUST CROSSING THE OHIO AND TN VALLEYS FOR TODAY AND TONIGHT. FOR NOW, IT APPEARS INCREASED CLOUD COVER AND ISOLATED THUNDERSTORMS WILL BE THE MAIN IMPACT THIS MORNING. THEN, AS DAYTIME HEATING BEGINS TO DESTABILIZE THE ENVIRONMENT LATER THIS AFTERNOON INTO TONIGHT, SCATTERED THUNDERSTORMS WILL BE POSSIBLE. HIGHER POPS HAVE BEEN RETAINED FOR TONIGHT DUE TO THE APPROACH OF ANOTHER MID-LEVEL SHORTWAVE TROUGH CURRENTLY OVER THE CENTRAL PLAINS (KS/OK). AS THIS MID-LEVEL SHORTWAVE MOVES CLOSER, IT WILL INDUCE MOISTURE ADVECTION WITH DEWPOINTS RISING INTO THE LOW 70S BY THIS AFTERNOON AND EVENING. THIS WILL ALSO MEAN WARMER OVERNIGHT LOWS BY THURSDAY MORNING. SHOWERS AND STORMS FROM THE SECOND SHORTWAVE TROUGH WILL LIKELY BEGIN TO OVERSPREAD AREAS FURTHER TO THE NORTHWEST (OZARKS/MS RIVER VALLEY) BY THURSDAY WITH THE TN VALLEY IMPACTED MAINLY DURING THE AFTERNOON AND EVENING. AN ANALYSIS OF FORECAST INSTABILITY AND WIND SHEAR DOES INDICATE A MODERATELY UNSTABLE AND WEAKLY SHEARED ENVIRONMENT. IN ADDITION, WET MICROBURSTS ASSOCIATED WITH BOWING LINE SEGMENTS AND CLUSTERS OF STORMS LOOK PLAUSIBLE. AS MENTIONED BY THE PREVIOUS SHIFT, PWATS AND MUCH HIGHER HUMIDITY WILL TRANSLATE TO EFFICIENT HYDROMETEOR PRODUCTION AND THUS VERY HEAVY RAINFALL. SHOWER ACTIVITY WILL BECOME MORE DOMINANT/WIDESPREAD WITH THE LOSS OF DAYTIME HEATING TRANSLATING TO SCATTERED THUNDERSTORMS (AS OPPOSED TO WIDESPREAD) THURSDAY NIGHT. A SFC COLD FRONT DOES ACCOMPANY THIS MID-LEVEL SHORTWAVE, BUT THERE IS STILL SOME UNCERTAINTY WHETHER IT WILL COMPLETELY PASS OVER THE TN VALLEY. ADDITIONAL CONSIDERATIONS ARE GIVEN TO THE DEVELOPING TROPICAL DISTURBANCE OVER THE YUCATAN/CENTRAL GULF OF MEXICO WHICH IS CURRENTLY PROGGED TO PROCEED ACROSS THE NW GULF COAST INTO GA. POSSIBLE IMPACTS FROM THIS SYSTEM MAY ACTUALLY BE IN THE FORM OF COOLER NW FLOW (POSSIBLE DRY SLOT/DRY AIR ADVECTION) ACROSS THE TN VALLEY DUE TO A NW FLOW REGIME INDUCED BY BOTH THE COLD FRONT, MID-LEVEL SHORTWAVE, AND TROPICAL DISTURBANCE. NEVERTHELESS, HAVE MAINTAINED CHC POPS FOR ALL OF FRIDAY ESPECIALLY GIVEN THE UNCERTAINTY WITH THE TROPICAL FEATURE. THE UPPER FLOW PATTERN SHOULD TRANSITION TO QUASI-ZONAL ACROSS THE SOUTHEAST WITH SEVERAL SHORTWAVE TROUGHS WRAPPING AROUND THE OPEN WAVE TROUGH (FORMERLY CUTOFF LOW). ADDITIONALLY, AN ELONGATED TROUGH MOVING OVER THE NORTHERN PERIPHERY OF THE BUILDING RIDGE TO THE WEST, LOOKS TO APPROACH THE CENTRAL PLAINS BY SATURDAY. THERE IS THE POSSIBILITY THAT ONE OF THESE EDDIES/MID-LEVEL SHORTWAVE TROUGHS COULD RESULT IN THE DEVELOPMENT OF ISOLATED AFTERNOON THUNDERSTORMS ON SATURDAY AFTERNOON OVER THE HIGHER ELEVATIONS OF THE CUMBERLAND PLATEAU, BUT AM NOT CERTAIN THERE WILL BE ENOUGH MOISTURE TO SUPPORT ADDING THIS TO THE FORECAST AT THIS TIME. THE REST OF THE EXTENDED FORECAST MAINLY CONCERNS A TRANSITION TO AN AMPLIFIED UPPER FLOW PATTERN AS THE RIDGE BUILDS OVER THE WESTERN US AND A LONGWAVE TROUGH DEVELOPS OVER THE EASTERN US. DURING THE TRANSITION, SEVERAL SHORTWAVE TROUGHS LOOK TO DEVELOP WITHIN THE NW FLOW FROM THE CORN BELT SE ACROSS THE SOUTHEAST, THAT COULD SEND MCS FEATURES ACROSS THE REGION. THUS, HAVE KEPT SCHC POPS IN THE FORECAST FROM SUNDAY NIGHT THROUGH TUESDAY. FURTHERMORE, HAVE KEPT TEMPERATURES CLOSER TO CLIMO (LOWER THAN GUIDANCE) DURING THE EXTENDED GIVEN THE NW FLOW REGIME AND POSSIBILITY OF PRECIPITATION. SL.77 && .AVIATION... FOR 12Z TAFS...5H TROF NOW ALONG THE MS/AL BORDER ALONG WITH A THETA E RIDGE. THIS COMBINATION WAS PRODUCING A LINE OF SHRA/TSRA THAT SHOULD MOVE ACROSS THE CWA THIS MRNG AND INTO THE AFTN. THE STORMS SHOULD INCREASE IN AREAL COVERAGE AND INTENSITY THIS AFTN DUE TO DAYTIME HEATING AND THE UPPER TROF MOVING ACROSS THE TN VALLEY. MODELS HINT AT A BREAK IN THE PCPN BETWEEN 00Z AND 08Z TONIGHT AS THE TROF MOVES EAST OF THE CWA. BUT MVFR CEILINGS ARE EXPECTED AFTER 08Z ALONG WITH ANOTHER CHC OF VCSH AS ANOTHER WEAK TROF APPROACHES THE AREA. THUS UNTIL 08Z...MAINLY VFR CONDITIONS ARE EXPECTED (EXCEPT MVFR IN TSRA)...AFTER 08Z MVFR CONDITIONS LOOKS LIKELY FOR BOTH KMSL/KHSV. 07 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 358 AM CDT WED JUN 5 2013 ALZ001>010-016-TNZ076-096-097-051800- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 358 AM CDT WED JUN 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... A WEAK UPPER DISTURBANCE WILL PRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...MAINLY THIS AFTERNOON AND EVENING. THE CHANCE OF SEVERE WEATHER IS LOW BUT A FEW STORMS MAY PRODUCE STRONG WIND GUSTS...SMALL HAIL AND LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A BETTER CHANCE OF THUNDERSTORMS ON THURSDAY AND FRIDAY AS A COLD FRONT APPROACHES THE AREA. THE PRIMARY THREATS WILL BE GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL. THERE IS A SLIGHT CHANCE OF MORE THUNDERSTORMS BEGINNING SUNDAY NIGHT AND CONTINUING THROUGH TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
749 AM CDT WED JUN 5 2013
ALZ002-003-051345-
COLBERT AL-FRANKLIN AL-
749 AM CDT WED JUN 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLBERT AND NORTHERN
FRANKLIN COUNTIES UNTIL 845 AM CDT...
AT 748 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES NORTHEAST OF RED
BAY...MOVING EAST AT 25 MPH.
FREQUENT LIGHTNING...VERY HEAVY RAINFALL...HAIL UP TO THE SIZE OF
PEAS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MUSCLE SHOALS...SHEFFIELD...RUSSELLVILLE...TUSCUMBIA AND LITTLEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3471 8802 3475 8785 3473 8781 3474 8774
3478 8770 3482 8754 3450 8754 3445 8804
TIME...MOT...LOC 1244Z 251DEG 21KT 3452 8800
KULAThe Columbus AFB radar (KGWX), 113 km away, was scanning. The volume nearest the first event began at 12:58 UTC.
6 thunderstorm wind, 4 flash flood, 3 lightning. Local standard time, as filed.
Lightning struck a tree and caught it on fire.
Lightning struck a home and started a fire, producing some light damage to the residence.
A few power lines were downed by thunderstorm winds.
Lightning struck a structure, starting a fire and produced minor damage, on Pine Street.
Thunderstorm winds downed a few power lines, producing power outages along Woodward Avenue and continuing northward along Woodward Avenue into the Muscle Shoals area.
Several inches of water reported running across the road along Woodward Avenue, near West Avalon Ave, in Muscle Shoals.
Several inches of water reported running across Woodward Avenue, near Dearborn Avenue, in the Muscle Shoals area.
Heavy rainfall resulted in flash flooding at the intersection of Maple Street and Veterans Boulevard, about a mile south of Tuscumbia, Alabama. Up to two feet of water was reported over the road along Maple Street and Veterans Boulevard.
A tree was downed due to thunderstorm winds.
A tree was downed by thunderstorm winds at the intersection of Court Street and Irvine Avenue in the Florence, Alabama area.
Thunderstorm winds knocked down two trees on Mill Road and flattened patches of wheat in an adjoining field. The maximum wind speeds were estimated to be 60 mph.
A tree was downed by thunderstorm winds on Crockett Road, a mile north of the Underwood-Petersville area, just north of Florence, Alabama.
Flash flooding occurred with several inches of water running across East Oak Hill road. One house had an unknown amount of water enter the lowest level which resulted in at least minor flood damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459667, 459670, 459672, 459673, 459674, 444308, 459675, 444313, 459709, 459711, 459713, 459715, 459716.